Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Are black spots on the arm related to schizoprenia?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
Dear Sir,
our son (23) is taking a minimal maintenance dose of the antipsychotic Saphris, which he was started in the Fall last year. He suffered a brief psychotic episode (result of noise-related sleep deprivation/ disruption and stress at college) and was briefly hospitalized (5 days, during which he was treated with antipsychotics Zyprexa followed by Saphris) in May 2010 but recovered quickly and was doing well with no medication for several months (from May to Oct). He had no previous history of any medical conditions and was well-adjusted and successful student until he ended up in an efficiency apartment with a bad noise and vibration problem in the Fall of 2009. With an extensive support system and excellent living situation, he returned to studies in Fall 2010, but unfortunately suffered a relapse toward the end of Oct. 2010. This episode was complicated somewhat due to lack of competent advice on proper antipsychotic dosage and premature dose reduction of Saphris, but stabilized after we were able to find proper advice in XXXXXXX 2011. Since the end of XXXXXXX , our son has been doing very well on the maintenance dose of Saphris we determined individually with our doctor's advice (gradually reducing the dosage to reduce excessive sedation to 1Xdaily 6.25mg), although some EPS (minor involuntary movements of left hand and right foot when walking) appeared in XXXXXXX We do not want to use anti-Parkinson drugs because of the side-effects we noticed from his taking them in combination with Saphris at Christmas (memory loss). With his doctor's (biopharmocological psychiatrist with extensive clinical experience) support our son is also using a complementary program of orthomolecular therapy (vitamins, minerals, EFA's, some other supplements). Our doctor plans to continue therapy with Saphris or a comparable antipsychotic (Abilify) for up to two years. I am concerned about the EPS and about some small black spots which have appeared on his upper right arm (about 1/4 to 1/2 " in diameter, not raised, not itchy, not otherwise noticeable).
What could the black spots be attributed to? Besides anti-Parkinson drugs, is there any safe way to counderact the EPS? Could we consider a gradual dose reduction of Saphris?
Posted Mon, 23 Apr 2012 in Mental Health
Answered by Dr. Ashish Mittal 10 hours later

Thanks for your query.

Important points of your query:
• Duration of illness more than 15 months.
• Diagnosis of by treating psychiatrist: Schizophrenia, Course: episodic
• Episode of illness before may 2010 and in oct 2010
• Currently on medication: Saphris 6.25mg, orthomolecular therapy (vitamins, minerals, EFA's, some other supplements)
• Long term side effects with medication: minor involuntary movements of left hand and right foot when walking
• Other complaints: small black spots which have appeared on his upper right arm.

As the patient diagnosis by treating psychiatrist is schizophrenia and history of relapse when the medicine dose was reduced I would like to advice long term treatment for the patient, may be for years or for lifelong in least possible doses of antipsychotic medication possible.

You have mentioned about involuntary movement which appeared 6-7 month after continuation of saphris. EPS usually appear at the start of treatment with antipsychotics and it relieve by short term treatment with anticholinergic medication. But in your son case involuntary movement appear after 6-7 month of treatment and even persist after the reduction of doses of medicines. These involuntary movements may be because of tardive dyskinesia which occur after long duration of treatment with antipsychotics and may appear within months of treatment with antipsychotics.

For the treatment of tardive dyskinesia following steps will be helpful:

• Use minimum effective dose of antipsychotics: As your psychiatrist already trying to do.
• Stop use of anticholinergic medicine if using
• Antioxidant: Like vitamins and selenium (present in orthomolecular therapy)
• Medicines like: Benzodiazepines and Tetrabenazine are useful.

Small black spots on upper right arm appear unrelated to schizophrenia and its related medicine. For this consultation with dermatologist will be helpful.

Hope this answers your query. In case of any doubt, I will be available for follow up queries if any.

Wishing good health for your son.

Above answer was peer-reviewed by
Follow-up: Are black spots on the arm related to schizoprenia? 12 hours later
I am sorry for the misunderstanding. The diagnosis (1st, 2nd and 3rd opinion) is "brief psychotic episode" WHO F23. The only option on your page was to choose Schizophrenia - the only place one can usually find any information at all on psychosis of any origin - and I therefore did not specify - my mistake. Nevertheless, I think that psychosis should be listed on your page (since as a syndrome it can have many different origins, diagnoses, prognoses) Our son is taking only Saphris no anticholinergenic medication. He took anticholinergic medication (Benztropine) during October briefly and in January (Benztropine/Akineton) briefly.

Akineton is an anticholinergic medication so I assume it is not advisable to give our son this medication to improve what I would describe as a slightly abnormal gait (odd swing of left arm and corresponding movement of right foot, which he controls consciously when walking to a certain extent). The doctor is planning to continue his dose for up to two years, then attempt withdrawal. Is there anything else we can do to reduce the tardive dyskinesiawhile he is on/hopefully eliminate tardive dyskinesia after he stops using Saphris (more Selenium, more of some other antioxidant)? Our doctor is considering switching to Abilify for three reasons: high price and limited availability of Saphris in Europe, less sedating, better known to our doctor- newness of Saphris. We are willing and able to continue Saphris if it is more advisable for our son's well-being. The sedating effect has decreased over recent months. Our son now sleeps less, shows less sedateness, more initiative, interest, goal-directedness. I am concerned that Abilify will be too agitating - agitation and insomnia were serious symptoms during the acute phase of our son's psychotic episodes. I am concerned about the possible worsening of TD over time and possible permanence of these effects. I am concerned about the newness of Saphris. I am concerned about whether, how, how much and when to reduce the amount of Saphris he is now taking.

What would you recommend?

We hope and pray that our son will eventually be able to live a normal, independent life without needing to use antipsychotic medication.
Answered by Dr. Ashish Mittal 18 minutes later
Hello ,
Thanks for the follow up.

If diagnosis is brief psychotic episode then I would like to continue medicine for 2 years, as your current psychiatrist is planning.

But diagnosis may change in future as disease course has been modified by treatment. Symptoms may have last longer without treatment and diagnosis depend on total duration of symptoms.

Giving antipsychotic medicine lesser then minimal effective doses is not useful at all. So continue treatment in current doses.

You can also shift to ABILIFY (aripiprazole)on consulting your psychiatrist as your psychiatrist is more experienced with this medicine and sometime symptoms of tardive dyskinesia reduced after change of medication.

Regarding management of TD I have given suggestion in previous answer. Sometimes TD remain for lifelong or have only minor improvement after all effort.

Hope for best,
Wishing you good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor